CBS may be cruising to yet another season as TV's most watched network, but the network is not sleeping on its success. Or, alternatively, CBS has had more demo issues than usual this season and has suddenly started struggling on several nights it used to dominate.
Either way, CBS announced a primetime schedule on Wednesday (May 14) morning that features some major shake-ups.
CBS' 2014-2015 schedule includes the end of CBS' four-comedy block on Mondays, the splitting up of the wildly successful “NCIS”/”NCIS: Los Angeles” partnership, a new day for Emmy-winning favorite “The Amazing Race” and the formal announcement of the upcoming end for “Two and a Half Men.” And, of course, the schedule includes Thursday Night Football through late-October, shaking up the launch for a little comedy called “The Big Bang Theory”
The network is also holding one of its biggest new comedies and biggest new drama bets for a premiere in the portion of the season CBS no longer wants to call “midseason.”
Let's look at the schedule night-by-night.
With its Thursday slot occupied by men in pads giving each other concussions, “The Big Bang Theory” will start off on Mondays at 8 p.m. through the end of October, giving a rather massive boosted to second year comedy “Mom,” at least until “2 Broke Girls” returns to the 8 p.m. half-hour. At 9 p.m., instead of another comedy block, CBS is going with the geniuses-solving-puzzles series “Scorpion.” That Katharine McPhee-fronted drama will then lead into “NCIS: Los Angeles,” which will almost certainly do better than this year's Monday duds “Hostages” and “Intelligence.”
On Tuesdays, “NCIS” and “Person of Interest” are staying in place for the 8 p.m. and 10 p.m. hours, but a new “NCIS” spinoff — “NCIS: New Orleans” — will take the 9 p.m. slot.
Like Tuesdays, Wednesdays remain 2/3rds intact. “Survivor” has been a regular time period winner and will remain at 8 p.m. followed by “Criminal Minds.” The Kevin Williamson created drama “Stalker,” featuring Dylan McDermott and Maggie Q, will air on Wednesdays at 10 p.m. and CBS execs said that Williamson has been studying “Criminal Minds” for his new procedural. Take that as you will.
CBS will air Thursday Night Football from September 11 through October 23. “The Big Bang Theory” will return to Thursdays at 8 p.m. on October 30 and rather than letting the hit comedy boost something new, CBS is keeping “The Millers” at 8:30 p.m. The final season of “Two and a Half Men,” which CBS promises has been arced by Chuck Lorre, will air at 9 p.m. leading into the new comedy “The McCarthys” and “Elementary” at 10 p.m.
Moving to Fridays at 8 p.m. is “The Amazing Race,” which will do interesting things to my recap schedule, but at least means that “Race” fans won't have to worry about football delays and whatnot. “Hawaii Five-0” and “Blue Bloods” will remain in place.
Saturday will, as always, be two hours of procedural repeats — Sorry, “Crimetime Saturday” — and “48 Hours.”
On Sunday, “60 Minutes” will lead into the new Tea Leoni drama “Madam Secretary,” which seems like a logical match with “The Good Wife,” remaining at 9 p.m. “CSI: Crime Scene Investigation” will take the Sunday 10 p.m. slot and will be spelled by “CSI: Cyber” at some point in the season.
That means that semi-surprising renewal “The Mentalist” is being held for not-midseason, along with “Mike & Molly” and “Undercover Boss.”
On the new series front for not-midseason, CBS has Matthew Perry and Thomas Lennon in “The Odd Couple” and the Vince Gilligan-created “Battle Creek.”
Stay tuned for Sepinwall's analysis and an explanation for what happened with “How I Met Your Dad,” which is nowhere to be found.
CBS TELEVISION NETWORK 2014-2015 PRIMETIME SCHEDULE
(N=New, NT=New Time, RTP= Regular Time Period) All Times ET/PT
8:00-8:30 PM THE BIG BANG THEORY/2 BROKE GIRLS
8:30-9:00 PM MOM (NT)
9:00-10:00 PM SCORPION (N)
10:00-11:00 PM NCIS: LOS ANGELES (NT)
8:00-9:00 PM NCIS
9:00-10:00 PM NCIS: NEW ORLEANS (N)
10:00-11:00 PM PERSON OF INTEREST
8:00-9:00 PM SURVIVOR
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM STALKER (N)
8:00-11:00 PM, ET THURSDAY NIGHT FOOTBALL (N) (Sept. 11-Oct. 23)
8:00-8:30 PM THE BIG BANG THEORY (RTP) (As of Oct. 30)
8:30-9:00 PM THE MILLERS (As of Oct. 30)
9:00-9:30 PM TWO AND A HALF MEN (As of Oct. 30)
9:30-10:00 PM THE McCARTHYS (N) (As of Oct. 30)
10:00-11:00 PM ELEMENTARY (As of Oct. 30)
8:00-9:00 PM THE AMAZING RACE (NT)
9:00-10:00 PM HAWAII FIVE-0
10:00-11:00 PM BLUE BLOODS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM MADAM SECRETARY (N)
9:00-10:00 PM THE GOOD WIFE
10:00-11:00 PM CSI: CRIME SCENE INVESTIGATION (NT)/CSI: CYBER (N)